In 2005, a celebrated Quebec animator and cameraman died as a result of opioid-related respiratory depression. What lessons can we learn more than a decade later?
Paul Buisson was 41 years old when he was admitted to a hospital in Saint-Eustache, QC for kidney stones. There, he was placed into a short stay unit. To address his pain, Paul was prescribed Dilaudid (an opioid generically known as hydromorphone) along with Gravol, an antiemetic. The next morning, he was found by the attending nurse unresponsive and foaming at the mouth. He was resuscitated but was not moved to an intensive care unit. Less than an hour after the initial resuscitation, Paul fell into respiratory distress once again. To allow him to breathe, Paul was intubated; the intubation was not correctly done, though, and Paul died as a result of cardiac arrest.
In 2006, nearly a year later, the coroner issued a report that Mr. Buisson’s death could have been avoided. Three key steps could have been taken to prevent his death, and many others like it:
1. Deploy a continuous electronic monitoring plan
The Quebec College of Physicians (Collège des Médecins du Québec, or CMQ) believes that his untimely death could have been prevented if he were transferred to an emergency or intensive care unit after his first resuscitation; Mr. Buisson would have been monitored more closely. However, steps could have been taken to proactively intervene before his first overdose.
We know that intermittent “spot checks” are not sufficient to detect the signs of opioid-induced respiratory compromise. Mr. Buisson was left unattended for nearly 4 hours before he was found foaming at the mouth; continuous electronic monitoring with a combination of pulse oximetry to measure oxygenation and capnography to measure the adequacy of ventilation could have enabled his attending clinicians to intervene more quickly.
Furthermore, efforts to intubate Mr. Buisson after his second code were unsuccessful, with the tube being placed in the stomach rather than the lungs. In this case, the use of capnography monitoring could have helped to confirm proper endotracheal intubation.
Clinicians remain human; we cannot be everywhere at once, and mistakes can happen—particularly in high-stress, high-stakes scenarios. The role of technology, such as continuous monitors, provides clinicians the ability to be aware of changes in conditions with the monitored patient while attending to their other patients.
Related posts: More patient safety stories on TDWI
2. Screen for additional risk factors
A formal decision issued by the Collège des médecins du Québec (CMQ) after Mr. Buisson’s death indicated that the entertainer may have been obese. Conditions such as obesity and obstructive sleep apnea (OSA) significantly increase the risk of opioid-induced respiratory depression. This can be compounded in cases where the patient is opioid-naive.
Hospitals can employ the use of screening tools before the use of opioids to identify high-risk patients. For example, the STOPBang tool is one of many tools that can identify OSA with a high degree of sensitivity (sadly, the questionnaire was developed three years after Mr. Buisson’s death). Thomas W. Frederickson, MD, lead author of the RADEO Guide of the tool says,
“[T]he most effective one in terms of being sensitive, is the STOPBang tool. Many hospitals implement screening for sleep apnea using the STOPBang. It’s an eight-point questionnaire. The questions are easily answered by talking to the patient or with a questionnaire given to the patient.”
3. Consider a multi-modal prescription plan
The coroner’s report indicated that Mr. Buisson died as a result of an opioid overdose; he was given a powerful combination of hydromorphone and morphine.
A recent comment provided to the Physician-Patient Alliance for Health & Safety (PPAHS) by the Office of the Collège des médecins du Québec’s (CMQ) President & CEO indicated that opioids remain a public health priority:
“Proper use of opioids is a major issue of concern all across Canada. It has been identified as the first public health priority in this country. We are working together with the Order of pharmacists to put in place a monitoring program of prescriptions and delivery of this class of drugs.
The current problem with opioids, now eleven years later, is its broader use outside hospitals in the community, especially with Fentanyl and its derivatives, which is quite more complex.”
Opioid-sparing techniques, both inside the hospital and upon discharge, should be considered.
Opioid-related harm needs to be addressed across the spectrum of use
The majority of the public health community has focused on the broad-reaching effects of opioids outside of hospital settings—and rightly so. But the reality is that opioid-related harm exists along the entire continuum of care, which may often start with a simple medical procedure and continues into the patient’s home upon discharge; it is a deeply interconnected issue with no one cause or solution.
Though Mr. Buisson’s case is 11 years old at the time of writing, opioid-related adverse events like his continue to occur. Between 2010-2014, the Canadian Medical Protective Association (CMPA) identified 36 medical-legal cases in which a patient was harmed following the administration of an opioid in a hospital.
Michael Wong, JD
Michael Wong, JD is the founder and Executive Director of the Physician-Patient Alliance for Health and Safety (PPAHS). He has been at the forefront in driving practical solutions that reduce healthcare costs, decrease medical errors, and improve patient health outcomes. He has been particularly active in these areas that most affect patient safety.
Article contributors include: Laurie Paletz, BSN PHN RN-BC SCRN (Manager, Stroke Program Department of Neurology, Cedars-Sinai), and Thereza B. Ayad, RN, MSN, DNP, CNOR (Assistant Professor, University of Massachusetts Medical School-Graduate School of Nursing; Surgical Services Clinical Staff Educator, North Shoe Medical Center.
The article was reviewed by Sue Koob, Cheif Executive Officer, Preventative Cardiovascular Nurses Association.